What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 1, 2:18 PM MST, 42 minutes earlier.
Area forecast discussion, Aug 1, 2:18 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
318 PM MDT Tue Aug 1 2023
.SHORT TERM...(Tonight through Wednesday night)
Issued at 318 PM MDT Tue Aug 1 2023
We are at the apex of this monsoonal surge with another day of
robust storms with heavy rainfall rates and a few storms with
moderate hail thanks to the instability in place. Drier air will
begin to infiltrate the sounding by late tomorrow but the real
push of dry air will not come until Thursday. With tomorrow being
the transition day...storms could be quite robust with a better
shear profile and residual moisture providing the instability.
Thunderstorms will again pop over the terrain by early afternoon
but the focus for more organized storms tomorrow afternoon will
be over eastern Utah as an organizing wave moves out of the
Southwest into northern Utah. This area of organized convection
will then push into and across western Colorado through the
evening and early morning hours...using the last moisture of this
monsoonal push. Gusty outflow winds and hail will be more of a
threat than the past few days and some storms will still be
capable of producing the rainfall rates in excess of an inch per
hour. By sunrise Thursday PWAT should be back to near 3/4 of an
inch or very close to climo for early August. Temperatures will
stay near normal for another day on Wednesday before we begin a
steady climb upward.
.LONG TERM...(Thursday through Tuesday)
Issued at 318 PM MDT Tue Aug 1 2023
Following a wet and unsettled period this week, Friday will begin
another warm and dry spell. Deterministic models are nosing a jet
streak into the Great Basin Friday morning pushing another round of
height rises over the Mountain West. Present solutions are not
amplifying the ridge in any notable fashion. This appears to be a
combination of the resilient air mass anchored over the southern
latitudes of the United States, as well as a lesser attempt at
pushing a couple of weak waves over the northern tier states.
Present thinking is for a drying trend to take place across the
southern 2/3rds of the CWA, where relative humidities back off into
the single digits in southwest Colorado and southeast Utah by
Saturday. Meanwhile, north of I-70, surface moisture manages to hang
on into Tuesday with afternoon minimum RH values in the 30 percent
range. Remnant moisture should keep scattered POPs in the forecast
over the Continental Divide, San Juans, and other high terrain
through the extended period. These storms will likely take advantage
of the dry surface conditions to produce plenty of gusty outflows,
but lack the wetting rain that we had this week. Temperatures warm
back up to around 5 degrees over August climatology this weekend,
but moderate some next week, as height falls from the previously
mentioned northern tier waves develop a northwesterly fetch to the
mean flow. This should push temperatures down into the near-normal
range to close out the extended forecast period. After a hot and dry
July(the 2nd warmest month on record in Grand Junction recorded
climatology history), August arrives cooler and brings a bit of much
needed moisture to the table.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1139 AM MDT Tue Aug 1 2023
Thunderstorm development is beginning already late this morning
and another active day is expected. Most TAF sites will be under
the threat of heavy rain producing thunderstorms drifting near or
over the airfields through the afternoon and early evening hours.
Gusty winds and lightning will be threats. ILS to MVFR conditions
could temporarily develop if these storms do move over the
airfield with the rainfall helping to reduce visibility. Showers
and embedded storms will linger into the early morning hours and
confidence in later forecasts will be introduced into the TAFs for
impacts if necessary.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 10 PM MDT this evening for COZ008-010-
013.
UT...None.
&&
SHORT TERM...15
LONG TERM...LTB
AVIATION...GJTHazardous weather outlook, Aug 1, 2:15 AM MST, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
315 AM MDT Tue Aug 1 2023
COZ001>014-017>023-UTZ022>025-027>029-020915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
315 AM MDT Tue Aug 1 2023
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Showers and thunderstorms will increase in coverage and intensity
again today as temperatures warm and the moist airmass destabilizes.
Though decreasing in intensity, showers and thunderstorms are
expected to persist through the night. The main threat from
thunderstorms are localized excessive rainfall and lightning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Widespread shower and thunderstorm activity will continue through
midweek with concerns for localized flash flooding due to excessive
rainfall peaking Wednesday and Thursday. Shower/thunderstorm
activity will decrease beyond Thursday as drier air begins to filter
into the region from the west.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Aug 1, 1:03 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
203 PM MDT Tue Aug 1 2023
UTZ024-025-012030-
Eastern Uinta Basin UT-Tavaputs Plateau UT-
203 PM MDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of southwestern Uintah
County through 230 PM MDT...
At 202 PM MDT, Doppler radar was tracking a strong thunderstorm 34
miles southeast of Myton, or 36 miles south of Fort Duchesne, moving
north at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Uintah
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3968 10961 3968 10984 3992 10991 3992 10955
TIME...MOT...LOC 2002Z 178DEG 9KT 3976 10973
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DBSpecial weather statement, Aug 1, 1:23 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
223 PM MDT Tue Aug 1 2023
COZ002-013-012100-
Flat Tops CO-Central Yampa River Basin CO-
223 PM MDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of northeastern Rio
Blanco County through 300 PM MDT...
At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Meeker, or 30 miles south of Craig, moving north at 10
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Rio
Blanco County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4000 10749 4006 10770 4027 10766 4019 10733
TIME...MOT...LOC 2022Z 197DEG 9KT 4007 10757
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DBSpecial weather statement, Aug 1, 1:42 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
242 PM MDT Tue Aug 1 2023
COZ002-004-005-012115-
Upper Yampa River Basin CO-Elkhead and Park Mountains CO-
Central Yampa River Basin CO-
242 PM MDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of west central Routt
County through 315 PM MDT...
At 242 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hayden, or 19 miles east of Craig, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Routt
County, including the following locations... Tow Creek.
This includes U.S. Highway 40 in Colorado between mile markers 107
and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4042 10709 4046 10727 4070 10731 4062 10694
TIME...MOT...LOC 2042Z 194DEG 16KT 4051 10718
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DBSpecial weather statement, Aug 1, 1:53 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
253 PM MDT Tue Aug 1 2023
COZ002-013-012115-
Flat Tops CO-Central Yampa River Basin CO-
253 PM MDT Tue Aug 1 2023
...A couple strong thunderstorms will impact portions of south
central Moffat and northeastern Rio Blanco Counties through 315 PM
MDT...
At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Meeker, or 30 miles southwest of Craig, moving
northeast at 10 mph, and a second storm 16 miles north of Meeker or
22 miles southwest of Craig.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Moffat and northeastern Rio Blanco Counties, including the following
locations... Axial and Loyd.
This includes Colorado 13 between mile markers 50 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4011 10781 4015 10798 4038 10790 4030 10767
TIME...MOT...LOC 2049Z 212DEG 8KT 4018 10793
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DBSpecial weather statement, Aug 1, 2:25 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
325 PM MDT Tue Aug 1 2023
COZ003-006-017-012200-
Roan and Tavaputs Plateaus CO-Uncompahgre Plateau/Dallas Divide CO-
Grand Valley CO-
325 PM MDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of northwestern Mesa
County through 400 PM MDT...
At 325 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fruita, or near Grand Junction, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fruita around 340 PM MDT.
This includes Interstate 70 in Colorado between mile markers 19 and
32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3899 10864 3905 10880 3925 10871 3917 10846
TIME...MOT...LOC 2125Z 204DEG 14KT 3910 10869
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DBSpecial weather statement, Aug 1, 2:48 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
348 PM MDT Tue Aug 1 2023
COZ009-011-012215-
Grand and Battlement Mesas CO-
Central Gunnison and Uncompahgre River Basin CO-
348 PM MDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of south central Delta
County through 415 PM MDT...
At 348 PM MDT, Doppler radar was tracking a strong thunderstorm near
Delta, or 22 miles northwest of Montrose, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Delta around 400 PM MDT.
Other locations in the path of this storm include Orchard City.
This includes the following highways...
U.S. Highway 50 in Colorado between mile markers 63 and 76.
Colorado 65 between mile markers 1 and 5.
Colorado 92 between mile markers 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3862 10810 3871 10824 3889 10810 3878 10787
TIME...MOT...LOC 2148Z 218DEG 18KT 3873 10812
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KJS